1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and kidney function

Discussion in 'Metformin/Biguanides' started by Marvin, Mar 3, 2012.

  1. Marvin

    Marvin Type 2 · Well-Known Member

    Messages:
    196
    Likes Received:
    381
    Trophy Points:
    103
    I have recently had a lot of trouble with a kidney stone... blockage of the ureter has caused distress to my kidneys (evidenced by a high blood creatinine level), and I've had a ureteric stent fitted to bypass the stone as a stop-gap measure until the stone can be surgically removed. When I was in hospital having this treatment I was taken off Metformin and Gliclazide and put on sliding scale insulin, one reason being that it was not felt my damaged kidney could cope with the levels of metformin I was on (1000mg twice a day). I am now home and awaiting an operation to remove the stent and the stone, but I've been put back on only half my dose of metformin plus the Gliclazide, and as a consequence my BG readings are generally between 8 and 12, higher than I'd like. Can anyone tell me the relative risks to my kidney of having too much metformin to cope with, and having too much blood glucose?
     
  2. WhitbyJet

    WhitbyJet · Well-Known Member

    Messages:
    1,597
    Likes Received:
    151
    Trophy Points:
    83
    This happened to me as well, Metformin is excreted through the kidneys and if you have reduced function for whatever reason and take Metformin you run a high risk of developing lactic acidosis. That happened to me and I was very seriously ill with it.
    Discuss with your doctor perhaps you can use insulin for a while or is there a chance that you can reduce carbs in your diet, would that be an option for you?
    I wish you all the best and hope your kidney problems are sorted soon.
     
  3. catherinecherub

    catherinecherub · Guest

    Hi,
    Nobody here is medically qualified to answer your questions even if we knew your creatine level. It could be on the cusp, high, or very high.
    Whoever decided to halve your Metformin did so in your best interests and if you are worried then it would be best to talk this over with your G.P. as he will have been informed by the Consultant.
    If the high blood sugars are relatively new to you, could be the treatment you are receiving has made you stressed, these readings are post op and may well return to a lower level.
    It is very difficult to advise even if we knew your full medical history and previous diabetic management and should really be answered by the professionals involved.
    Hope all goes well for you and your scheduled operation goes well.

    Take care.
     
  4. Marvin

    Marvin Type 2 · Well-Known Member

    Messages:
    196
    Likes Received:
    381
    Trophy Points:
    103
    Thanks for the input, and good wishes; I'm not questioning the treatment/drug regime I've been given, I'm just interested to know the relative danger to my kidneys of high blood glucose and high metformin dosage. It feels as though I'm stuck between a rock and a hard place at present... very uncomfortable in the waterworks department as a result of the cystoscopy and stent insertion procedure, and a lot kidney pain despite the powerful analgesics. Not a happy bunny just now!
     
  5. Violetluis

    Violetluis Type 2 · Member

    Messages:
    14
    Likes Received:
    4
    Trophy Points:
    43
    What exactly is lactic acidosis????
     
  6. Henri

    Henri Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
     
  7. Henri

    Henri Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    I was taken of a plane in Amsterdam very ill, taken to Schiphol medical centre and then straight to hospital where I was in intensive care for five days. My family was brought over as I was expected to die, obviously I did not, due to the brilliance of the Dutch hospital system [Cameron’s view of 24/7 medical assistance in action]. However there were two factors created this situation one was the Metformin 1000 mg per day and 45 years of pain killers and NSAIDS for a back disease. The latter has marginally reduced the function of my kidneys but the Metformin sent me into toxic shock, as it is very dangerous when you have reduced kidney function. They can take blood tests to check your kidney function but I was never offerred this. This happened almost six weeks ago and I am still recovering and have stopped all the above medication, although the GP has tried to put me back on Metformin I refused.

    I have no medical knowledge other than experience but the above is how it was explained to me.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook